Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Pittsburgh, PA

June 18, 2007Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2007, 3:49 PM EDT for Westmoreland County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2007, 3:49 PM EDT (19:49 UTC)
Expired
Jun 18, 2007, 4:45 PM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:03 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 18, 3:03 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT MON JUN 18 2007

.SYNOPSIS...
GENERALLY DRY AND WARM WEATHER TONIGHT AS HIGH PRESSURE OVER THE
EAST COAST CONTROLS THE AREA. A COOL FRONT PASSING THROUGH THE
GREAT LAKES LATE TUESDAY WILL BRING LATE DAY THUNDERSTORMS
FOLLOWED BY TEMPERATURES CLOSER TO NORMAL THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON RECENT RADAR DATA, COUPLED WITH THE LATEST RUC MODEL RUN,
EXPECT ISOLATED THUNDERSTORMS INTO EARLY TONIGHT. INITIAL INITIATION
ZONES WILL BE NEAR LAKE ERIE AND THE APPALACHIAN MOUNTAINS. SPC
SUGGESTS A SMALL POTENTIAL FOR GUSTY WIND AND HAIL. AMPLE SURFACE
MOISTURE ALONG WITH SLOW AND ERRATIC MOVEMENT OF THUNDERSTORM CELLS
CAN LEAD TO ISOLATED RAIN AMOUNTS NEAR 2 INCHES. REGARDING FLOOD
POTENTIAL, SOIL CONDITIONS AND VEGETATION SHOULD HANDLE LARGELY
HANDLE THIS.

THERE CAN BE SOME HAZE LATE TONIGHT, BUT NOT SUFFICIENT TO MENTION.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
TUESDAY AND TUESDAY NIGHT POSE A CHALLENGING FORECAST, WITH NAM AND
GFS MODEL RUNS, INCLUDING MOST ENSEMBLE MEMBERS, CONTINUING TO SHOW
THE COOL FRONT MOVING THROUGH THE UPPER OHIO VALLEY DURING PEAK
HEATING, AND HENCE PEAK INSTABILITY, PERIOD. AS INDICATED BY SPC,
SEVERE POTENTIAL APPEARS TO BE INCREASING, SO HAVE INCLUDED MENTION
OF GUSTY WINDS WITH LATE DAY THUNDERSTORMS. POPS NEAR 70 PERCENT.

IN WAKE OF COLD FRONTAL PASSAGE, CONDITIONS STABILIZE, ENDING THE
PRECIPITATION THREAT, AND LEADING TO TEMPERATURES BECOMING MORE NEAR
NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOR THE REMAINDER OF THE WEEK/WEEKEND...TEMPERATURES WILL BE NEAR
SEASONAL AVERAGES WITH SHORT WAVES IN NORTHWEST TO ZONAL
FLOW DEFINING PRECIP CHANCES. OVERALL CONFIDENCE IS MINIMAL WITH
USUAL TIMING ISSUES...SO WILL KEEP POPS SLIGHT TO CLOSE THE WEEK
GIVEN LIMITED LOW LEVEL MOISTURE SUPPLY. CURRENTLY ANOTHER FRONT
IS PROGGED FOR THE WEEKEND SO WILL GO WITH SLIGHT CHANCE POPS OVER
THE WEEKEND.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NAM FORECAST SOUNDINGS SHOW CUMULUS DEVELOPMENT THIS AFTERNOON AND
EVENING, WITH BASES NEAR 4 KFT. MVFR FLIGHT CONDITIONS POSSIBLE IN
ISOLATED THUNDERSTORMS, BUT TOO SMALL A POTENTIAL TO MENTION FOR
TAFS.

MVFR VISIBILITIES ALSO POSSIBLE IN LATE NIGHT HAZE, BUT MOST OF THIS
WILL BE CONFINED TO RIVER VALLEYS BELOW MOST TAF SITES.

CUMULUS CEILINGS SHOULD DEVELOP TUESDAY AFTER 14Z. AS THUNDERSTORMS
POTENTIAL SHARPLY RISES LATE TUESDAY, POSSIBILITY OF IFR CONDITIONS
LIKEWISE INCREASES. SURFACE WINDS CAN ALSO GUST ABOVE 25 KTS.
GENERALLY. IN THUNDERSTORMS, SURFACE WIND GUSTS CA GO OVER 40 KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

66
Hazardous weather outlook, Jun 18, 3:42 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT MON JUN 18 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
342 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 3:25 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT MON JUN 18 2007

PAZ007-182030-
MERCER PA-
325 PM EDT MON JUN 18 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES NORTHWEST OF FREDONIA...
MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREDONIA...HERMITAGE...MAURICE K GODDARD STATE PARK...MERCER...
  SHARON AND STONEBORO

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTING...
SMALL HAIL...WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROAD SURFACES.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:31 PM EDTSevere Thunderstorm WarningPBZMercer59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.